Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 4, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jan 27, 1996, 8:13 AM EST for Columbus County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 1996, 8:13 AM EST (13:13 UTC)
- Expired
- Jan 27, 1996, 9:00 AM EST
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 271314 RRA SVRILM NCC047-271400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 813 AM EST SAT JAN 27 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 AM EST FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...COLUMBUS COUNTY DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BOLTON...MOVING TO THE NORTHEAST AT 50 MPH. THE STORM WILL PASS ACROSS BOLTON BY 825 AM AND THEN DELCO BY 840 AM. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 MPH TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES.:..SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 27, 1:57 AM EST, 6 hours 16 minutes earlier.
Area forecast discussion, Jan 27, 1:57 AM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 152 AM EST SAT JAN 27 1996 CAE: CONT CURRENT TRENDS WITH MENTION OF CHC OF SVR. TEMPS ALREADY IN THE LWR TO MID 60S ATTM AND EXPECT READINGS IN THE UPPER 60S TO LWR 70S BEFORE FROPA. NO CHNGS TO REST OF FCST. RAH: FCSTS LOOK GOOD. DISC: SATL LOOPS AND LATEST LDS INDICATE STRNGEST TSTMS ACRS WRN AL INTO NRN GA AND WRN SC... INTO RGN OF STRNG MOIST CONV PER ADAP. SCT RW/TRW OUT AHEAD OF THIS AREA AND A FEW OFF WATERS... WHICH WL AFFECT PTS OF CWA EARLY THIS AM. LATEST SFC ANAL COMPARED WITH MDLS FOR 06Z FCST SHOWS ETA/NGM A LITTLE FAST WITH EWD PROGRESSION OF CDFNT. AS A RESULT EXPECT STRNG TRW TO MOV INTO PEE DEE RGN ARND DAYBREAK AND ALNG THE CST LATER THIS AM WITH FROPA EARLY AFTN. MDLS REMAIN SIM IN STRNG MOIST CONV AHEAD OF SYS AND GOOD THETA-E RIDGE FOR LOCALLY HEAVY RAINS... CAUSING MORE PROBS MUCH FARTHER N AND W THAN HERE. LOWEST LI/S ARE MAINLY ACRS SRN/ERN SC. SPC KEEPS RGN IN SLGT RISK TDAY AND WL NEED TO CONT HIGHLIGHT IN ZNS FOR THE CHC OF WND DAMAGE... ESP WI STRNG H8 JET. WITH TEMPS IN THE LWR TO MID 60S AT TIME... FCST HIGHS IN THE UPPER 60S TO LWR 70S LOOKS REASONABLE BEFORE FROPA. STRNG CAA BEHIND THIS SYS WITH N WNDS ARND 10 MPH. MDLS INDICATE SLOWLY RISING THICKNESSES THRU SUNDAY AND HIGHS WL REBOUND INTO THE UPPER 40S TO LWR 50S PER GOING FCSTS. CWF: CONT GALES FOR TDAY... WNDS SSE AT TIME WITH SEAS ARND 10 FT OFF TWRS. WNDS WL BECOME SW THIS AFTN ... THEN NORTH TNIGHT. MAY NEED SCA FOR A BRIEF PD AFT GALES ARE LOWERED THIS EVE. ILM TU 072/031 048 910 FLO TU 070/029 051 900 SQI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 8:18 AM EST | Severe Thunderstorm Warning | ILM | Bladen | 27 min |
| Jan 27, 8:24 AM EST | Severe Thunderstorm Warning | ILM | Pender | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.